Jump to content
CrazyBoards.org

a friend is flipping out


Recommended Posts

A friend of mine is very unhappy right now. He can't sleep much unless he rides his bike for many (say, 80) miles as fast as he can. He's got racing thoughts and ends up working on lots of projects when he'd rathe sleep. He's bought some excessively expensive things.

He was taking Zyban for 5 days, then has dropped it the last two days. His doc (not a pdoc, I don't think) put him on 150mg twice a day, which seems like a lot to start with, no matter which form. (I don't know what form.)

There may also something about quitting drinking. He used the Zyban to help him quit cigarettes, and so far so good.

He's a bit tough to follow because his thoughts are all over the place, although they've been a bit like that for a long time.

Anyway, I kinda wonder if he has some kinda mania and if the Zyban might have caused it, and what to advise. Right now the plan is to get a referral to a pdoc for him. I'm seeing my tdoc tomorrow and will ask.

Thanks

LDO

Link to comment
Share on other sites

Well, quitting smoking and drinking was a chemical factor in my first bipolar DEPRESSION, so I guess it's possible that alone could have jolted his brain. But yeah, I bet the high doses of Zyban have been the biggest culprit.  From RxList.com:

The recommended and maximum dose of ZYBAN is 300 mg/day, given as 150 mg twice daily. Dosing should begin at 150 mg/day given every day for the first 3 days, followed by a dose increase for most patients to the recommended usual dose of 300 mg/day.

BTW, I can't believe I've always thought of you as "ido".  Seeing LDO (and going "doh!") calls for a big mental shift.  I think I better go get some coffee. ;)

Link to comment
Share on other sites

DH had the same problem which he calls his "Wellbutrin Experience"  He said all he did for days was pace in his garage and smoke.  And he was on it to quit smoking too. 

BTW, I can't believe I've always thought of you as "ido".
Link to comment
Share on other sites

There may also something about quitting drinking. He used the Zyban to help him quit cigarettes, and so far so good.

<{POST_SNAPBACK}>

First off, you are NOT supposed to take this med if you consume a lot of alcohol and have suddenly stopped (danger of seizures etc.). It also doesn't do your (his) liver any favours if he has continued drinking.

Secondly, yes WB can trigger mania in bipolars, and it may well be possible that this is what happened in your friend.

Link to comment
Share on other sites

Oh, I can relate to this!

WB made me both manic and psychotic (auditory hallucinations) and I have never been dx as bipolar, only GAD.  It was terrifying. 

Your friend should feel fine after a few days off it. 

Link to comment
Share on other sites

Your friend must be taking SR if their taking it 2 times a day.  Maybe they could have just taken XL once a day and see if they even needed to go up any higher.  I'm at 150mg XL right now and have been in the past.  I didn't seem to need to go any higher.

Just my .02.  B

Link to comment
Share on other sites

Im not bipolar either yet was awful on WB and started CHAINSMOKING. Yes I know how weird is that? Couldn't eat, sleep or think right.  Eventually it led to rage.  Ive never had that on any other drug.

Im glad he is going to see a pdoc. I hope he finds some relief and had reported his issues to the prescribing doc too?

CC~

Link to comment
Share on other sites

Im glad he is going to see a pdoc. I hope he finds some relief and had reported his issues to the prescribing doc too?

CC~

<{POST_SNAPBACK}>

Not sure what's going on now. I called him today when I said I would, but he wasn't there. I hope he was fast asleep!

Link to comment
Share on other sites

He called me tonight. Seems much better. Spent the day riding his bike all over the place. Now he makes sense. Claims he didn't stop taking the Welbutrin and doesn't want to, because he REALLY wants to stay off cigarettes. I'm guessing he's getting used to it. Was a scare yesterday tho. He was really messed up.

Link to comment
Share on other sites

FWIW, you're not supposed to stop smoking until you've been on the zyban for somthing like a month IIRC.  Otherwise, you'll still get nic fits.

It's the exact same thing as wellbutrin-SR.  The only difference is the letters printed on it. 

I quit smoking without meaning to while on it.  After a while I just forgot to smoke.

Link to comment
Share on other sites

He'd already quit, if I understood him correctly, but he was afraid he'd take it up again if he didn't do something. It's amazing what he's put up with to ensure that he'll quit smoking. I'm sure I would have dropped the stuff as soon as I went manic, if it was me.

BTW, every time I saw ido instead of LDO,(and I really wanted the lower case, ldo) I thought of watching my brother struggle to produce a certain difficult two word phrase at his elaborate wedding.

Link to comment
Share on other sites

It's amazing what he's put up with to ensure that he'll quit smoking. I'm sure I would have dropped the stuff as soon as I went manic, if it was me.

<{POST_SNAPBACK}>

I am not sure whether being manic (especially meds-induced, i.e. no prior experience) would allow him to make such a level-headed judgement.

Link to comment
Share on other sites

LDO so now I will try to remember it by thinking of what it sounds like, an old Bozz Scaggs tune.  ;)

I hope your friend is ok. Riding 80 miles to ignore a cigarette is quite commendable though kind of asking for at least an adreneline attack, hopefully not a heart attack.

CC~

Link to comment
Share on other sites

A friend of mine is very unhappy right now. He can't sleep much unless he rides his bike for many (say, 80) miles as fast as he can. He's got racing thoughts and ends up working on lots of projects when he'd rathe sleep. He's bought some excessively expensive things.

It comes to mind that Zyban affects noradrenaline and dopamine - the same two neurotransmitters

that speed is mostly known for.

There may also something about quitting drinking. He used the Zyban to help him quit cigarettes, and so far so good.

<{POST_SNAPBACK}>

As noted, it could just be hitting him fairly hard or it could be pushing him somewhat manic. That would

really take a doctor to determine - probably NOT the one who started him out at the full dosage.

About the drinking - did he just stop drinking before going on the Zyban, or it is that he can't stand

alcohol now that he's on it?  When I was on it, I had the latter happen as a side-effect. (It might

not be uncommon - who's going to *complain* about that?)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...